Alert archive / Colorado / Flash Flood Warnings in 2002

Flash Flood Warning 35, NWS Grand Junction, CO

August 20, 2002La Plata County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Aug 20, 2002, 9:16 PM MDT for La Plata County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2002, 9:16 PM MDT (03:16 UTC)
Expired
Aug 21, 2002, 12:15 AM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County La Plata County, CO

The radar

The Grand Junction radar (KGJX), 188 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 3.3 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2002-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 413 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2002-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
413 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1704 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 210316
FFWGJT
COC067-210615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
914 PM MDT TUE AUG 20 2002

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN LA PLATA COUNTY IN SOUTHWEST COLORADO

* UNTIL 1215 AM MDT

* AT 913 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY      
  RAIN 6 MILES SOUTHEAST OF TACOMA...OR ABOUT 12 MILES NORTHEAST     
  OF DURANGO.

* HEAVY RAIN OVER THE MISSIONARY RIDGE BURN AREA WILL CAUSE DEBRIS   
  AND MUD FLOWS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GRAND JUNCTION.

LAT...LON 3735 10791 3723 10762 3751 10747 3762 10776
1 follow-up statement
061 
RWUS32 KGJT 210433
FFSGJT
COC067-210615-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1030 PM MDT TUE AUG 20 2002

...FLASH FLOOD WARNING FOR NORTHEAST LA PLATA COUNTY CONTINUES UNTIL
1215 AM WEDNESDAY MORNING...

RAIN SHOWERS OVER THE MISSIONARY RIDGE BURN SITE ARE DECREASING.
ADDITIONAL HEAVY RAIN WILL NO LONGER BE EXPECTED TONIGHT...WITH LIGHT
SHOWERS COMING TO AN END BY MIDNIGHT.

RAINFALL ESTIMATES FROM REMOTE SENSORS INDICATE THAT A QUARTER TO A
HALF INCH OF RAIN HAS FALLEN IN THE MISSIONARY RIDGE BURN AREA.
THIS IS SUFFICIENT RAINFALL TO BREAK DEBRIS DAMS AND CAUSE AN
INCREASE OF MUD FLOWS AND FLASH FLOODING.  COUNTRY ROADS AND
FARMLANDS NEAR CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE
SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

$$

FRISBIE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 2:34 PM MDT, 6 hours 42 minutes earlier.

Area forecast discussion, Aug 20, 2:34 PM MDT, 6 hours 42 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
234 PM MDT TUE AUG 20 2002

BROAD TROUGH OF LOW PRESSURE SETTING UP OVER THE PACIFIC NORTHWEST
HAS PLACED EASTERN UTAH AND WESTERN COLORADO UNDER THE INFLUENCE OF
MOIST SW FLOW TODAY (MORNING KGJT SOUNDING SHOWED PRECIPITABLE WATER
IN EXCESS OF 1.2 INCHES). SCATTERED SHOWERS AND THUNDERSTORMS WILL
LIKELY LINGER INTO THE LATE NIGHT HOURS AS A COUPLE MORE WEAK SHRTWVS
MOVE THROUGH THE AREA.  WL CONT THE FLASH FLOOD WATCH FOR LA PLATA
AND GARFIELD COUNTIES IN WESTERN COLORADO DUE TO THE RAINFALL EARLIER
TODAY...WITH MORE SHOWERS AND THUNDERSTORMS STILL A GOOD
POSSIBILITY.

OVERALL TREND IN THE NEW MODELS RUNS CONTS TO ADVERTISE DRIER AIR
SWEEPING THROUGH THE AREA BY LATE TONIGHT AND DURING THE DAY ON
WEDNESDAY. HOWEVER...LOW LEVEL MOISTURE WILL BE SLOWER TO ERODE...
AND WARMER AFTERNOON TEMPS WL STILL LEAD TO THE POSSIBILITY OF
ADDITIONAL SHOWERS AND THUNDERSTORMS BY THE AFTERNOON HOURS.  MAIN
FOCUS OF CONVECTION THOUGH IS EXPECTED TO BE CONFINED TO THE HIGHER
TERRAIN AND OVER THE SOUTHERN VALLEYS...CLOSER TO THE DEEPER
MOISTURE.  SIMILAR TRENDS WL CONT ON THURSDAY WITH TEMPS SLOWLY
CREEPING BACK UP TO ABOVE NORMAL READINGS BY THE END OF THE WEEK.
JDC

(SAT-TUE)...MOSTLY DRY. UPPER LOW LINGERING NEAR OR/CA/NV POINT
EXPECTED TO TO LIFT OUT DURING THE WEEKEND AS UPPER HIGH BUILDS WEST
ACROSS DESERT SOUTHWEST. DRIER SOUTHWEST FLOW SAT-SUN AS MOISTURE
APPEARS LIMITED BELOW 500 MB. HOWEVER...POSSIBLE WEAK JET SUPPORT
ASSOCIATED WITH EJECTING UPPER LOW PLUS DAYTIME HEATING AND ANY
WEAK IMPULSES ENOUGH TO KEEP MENTION OF SLIGHT CHANCE OF AFTERNOON
THUNDERSTORMS FOR THE MTNS SAT-SUN. ECWMF THEN KEEPS A TROUGH NEAR
PAC NW COAST EARLY NEXT WEEK WHILE AVN HAS REMNANTS OF UPPER LOW OVER
THE NORTHERN ROCKIES WITH WEAK TROUGHING FROM WY BACK TO SRN CA. WILL
KEEP A SLIGHT CHANCE OF THUNDERSTORMS FOR THE MTNS MON-TUE. LITTLE
CHANGE IN TEMPS.  JAD

.GJT...NONE.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 6:28 PM MDTSevere Thunderstorm WarningGJTSan Miguel47 min
Aug 20, 7:07 PM MDTSevere Thunderstorm WarningGJTMontrose, San Miguel38 min
Aug 20, 9:06 PM MDTSevere Thunderstorm WarningGJTMesa24 min
Aug 21, 1:23 PM MDTFlash Flood WarningGJTLa Plata3 hr

Nearby

Flash Flood Warnings in Colorado, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.